Heavy Snow, Ashtabula
- When
- January 26, 2:00 AM EST to January 27, 2:00 AM EST
- Where
- Ashtabula forecast zone
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Cold north to northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the early morning hours. These snow showers intensified after daybreak and persisted through the evening hours.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Cold north to northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the early morning hours. These snow showers intensified after daybreak and persisted through the evening hours. Snowfall totals ranged from 6 to 9 inches across Lorain, Cuyahoga, Lake, Geauga and northern Ashtabula Counties. Most of the accumulation occurred during the late morning and early afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 25, 9:00 PM EST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 900 PM EST SAT JAN 25 2003 WL MAKE SOME SML CHNGS TO ZNS MNLY TO FRESHEN WORDING...DROP THE ERY TNGT FROM THE WORDING. STILL LKS LIKE SNOW DVPLG AFTER MIDN WITH APCHG CDFNT. HOWEVER DIDNT USE ANY TIMING IN NW WHERE RDR PIX SHWG SNOW CUD MOV IN JUST BFR. ADJUSTED TEMPS MOST GRPS TNGT FOR LOWS ARND 20 THEN STDY OR DROPPING INTO THE TEENS ON SUN. LK-SNOW FOR SUN MAY APCG ADV CRITERIA FOR EXTRM NE CORNER OH AND OUR CNTY IN PA. FLOW MAY BE ENUF OFF LHUR TO PRODUCE MODERATE SNOW FALL THERE EVEN WITH LERI ICE COVERED. .CLE... OH...NONE. PA...NONE.
OHZ003-006>014-017>023-027>033-036>038-047-089-251430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 728 AM EST SAT JAN 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A PORTION OF NORTHWESTERN PENNSYLVANIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339410, 5339411, 5339412, 5339413, 5339414.